The Washington Post

FDA issues warning on cholesterol drug

The Food and Drug Administration warned Wednesday that the highest dose of a cholesterol-lowering drug should no longer be prescribed to new patients because of concerns that it can cause muscle damage.

The highest-approved dose — 80 milligrams — of the cholesterol-lowering drug simvastatin can increase the risk for myopathy, which is a potentially serious form of muscle damage, the agency said.

As a result, the agency is recommending that doctors only continue prescribing that dose to patients who have been taking it without experiencing problems for at least a year, which is usually when complications occur. In addition, it should not be taken with some other drugs, including some antibiotics, HIV drugs and anti-fungal medications, according to the FDA and Merck, which makes the drug.

In 2010, about 2.1 million patients in the United States were prescribed a product containing simvastatin at that dosage, the agency said. About 12 percent of simvastatin users take that dosage, according to Merck.

The changes were based on the FDA’s review of the results of a seven-year study, an analyses of adverse events that the agency had received among patients taking the drug and other research that indicated patients taking that dosage were at greater risk than those taking lower doses or other similar cholesterol-lowering drug, the agency said.

“The FDA has completed its review of the safety of high-dose simvastatin and is making label changes to reduce the risk of statin-associated muscle injury,” said Eric Colman of the FDA’s Center for Drug Evaluation and Research, in a statement. “We want to ensure that patients and health care professionals are aware of the new labeling changes to simvastatin, including the increased risk of myopathy when using the 80 mg dose of simvastatin.”

Simvastatin is sold alone under the brand name Zocor and as a generic product. It is also sold in combination with another drug known as ezetimibe under the brand name Vytorin, and in combination with niacin under the brand name Simcor.

“Many people who take simvastatin will not be affected by these label updates. We encourage those who think these changes might affect them to talk to their doctor,” said Michael Rosenblatt, Merck’s chief medical officer, in a statement. “Patients should talk with their doctor before they stop taking any of their medicines.”



Success! Check your inbox for details. You might also like:

Please enter a valid email address

See all newsletters

Show Comments

Sign up for email updates from the "Confronting the Caliphate" series.

You have signed up for the "Confronting the Caliphate" series.

Thank you for signing up
You'll receive e-mail when new stories are published in this series.
Most Read



Success! Check your inbox for details.

See all newsletters

Your Three. Videos curated for you.
Play Videos
From clubfoot to climbing: Double amputee lives life of adventure
Learn to make traditional soup dumplings
Deaf banjo player teaches thousands
Play Videos
Unconventional warfare with a side of ale
The rise and fall of baseball cards
How to keep your child safe in the water
Play Videos
'Did you fall from heaven?': D.C.'s pick-up lines
5 ways to raise girls to be leaders
How much can one woman eat?
Play Videos
How to get organized for back to school
How to buy a car via e-mail
The signature drink of New Orleans

To keep reading, please enter your email address.

You’ll also receive from The Washington Post:
  • A free 6-week digital subscription
  • Our daily newsletter in your inbox

Please enter a valid email address

I have read and agree to the Terms of Service and Privacy Policy.

Please indicate agreement.

Thank you.

Check your inbox. We’ve sent an email explaining how to set up an account and activate your free digital subscription.